Arizona, 2011

Flash Flood in Arizona, September 11, 2011

September 11, 2011 · NWS FGZ · 1 event in 1 county or zone

A cut off low over southern California transported abundant moisture, increasing sheer, and cape over northern Arizona. This lead to strong and a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cut off low over southern California transported abundant moisture, increasing sheer, and cape over northern Arizona. This lead to strong and a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 11, 2:20 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST SUN SEP 11 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN
NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...A CUTOFF LOW WAS LOCATED OVER SOUTHERN CALIFORNIA THIS
AFTERNOON...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW
MAKING IT HARD TO PINPOINT THE LOW CENTER. ONE DISTURBANCE AND ITS
ASSOCIATED MID-LEVEL WIND SPEED MAX IS AFFECTING MUCH OF NORTHERN
ARIZONA THIS AFTERNOON AND WILL CONTINUE TO DO SO WELL INTO THIS
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS HAVE DEVELOPED...MOST
WIDESPREAD OVER YAVAPAI AND COCONINO COUNTIES. WITH THE INCREASED
VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS HAVE
BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING
WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED
FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. RAIN CHANCES
WERE INCREASED FOR THE OVERNIGHT PERIOD TONIGHT.

MONDAY THROUGH WEDNESDAY...GENERAL MODEL AGREEMENT THAT THE CLOSED
LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME...WITH
THE LOW CENTER REACHING NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST
WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID
LEVELS...STORM CHANCES WERE RAISED WITH THE LATEST FORECAST PACKAGE.
THERE IS ALSO A CHANCE OF ADDITIONAL STRONG STORMS AT SOME
POINT...THE BEST LIKELIHOOD APPEARS TO BE TUESDAY AFTERNOON THROUGH
TUESDAY NIGHT AT THIS TIME.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE THOUGH 03-05Z. SOME STORMS COULD BECOME SEVERE PRODUCING
HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40-50 KT.
STORMS WILL DECREASE IN COVERAGE AFTER 05Z. STORMS WILL INCREASE
AGAIN AFTER 18Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JJ
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST SUN SEP 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
612 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.
AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND
COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST
WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 11, 12:16 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      6 NE FLAGSTAFF          35.25N 111.54W
09/11/2011                   COCONINO           AZ   LAW ENFORCEMENT

            HEAVY RAIN AND FLOODING WITH DEBRIS ACROSS ROADS IN
            HUTCHISON ACRES AND TIMBERLINE ESTATES

&&

CORRECTED EVENT TIME

EVENT NUMBER FGZ1100243

JJ
Special weather statement, Sep 11, 1:10 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST SUN SEP 11 2011

AZZ006-009-012-112030-
COCONINO AZ-
110 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID
RUNOFF ALONG THE WALLS AND SIDE CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192
TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183

MCCOLLUM
Special weather statement, Sep 11, 2:35 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST SUN SEP 11 2011

AZZ004-006-007-112200-
COCONINO AZ-
235 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 232 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HERMITS REST AT THE GRAND CANYON...MOVING
NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING...DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH. THIS STORM WILL
MOVE OVER HERMITS REST AND GRAND CANYON VILLAGE. PLEASE TAKE SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3623 11215 3606 11198 3593 11223 3605 11238
TIME...MOT...LOC 2134Z 226DEG 34KT 3607 11223

MCCOLLUM
Special weather statement, Sep 11, 4:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST SUN SEP 11 2011

AZZ007-009-012-112345-
COCONINO AZ-
405 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 401 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG HIGHWAY-89 EXTENDING
FROM CAMERON NORTHWARD TO CEDAR RIDGE. TRAVELERS SHOULD EXPECT TO ENCOUNTER
AREAS OF PONDING OR FLOWING WATER ALONG AND POSSIBLY OVER ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3627 11166 3651 11157 3630 11125 3585 11133
      3580 11149 3592 11160
TIME...MOT...LOC 2302Z 200DEG 17KT 3617 11144

MCCOLLUM

The radar

The Cedar City radar (KICX), 176 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 11, 4:15 PM MST to 5:15 PM MST
Where
Coconino County, 2.35 mi NNE of Phantom Ranch to 2.75 mi NNE of Phantom Ranch
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.130, -112.110

A flash flood 6 feet deep flowed out of Phantom Canyon and into Bright Angel Creek/Canyon. The creeks were rearranged, boulders were moved, trees were ripped from the banks of Phantom Creek and deposited at the intersection of Bright Angel Creek. This water then flowed into the Colorado River in the Grand Canyon. This was the highest flood in Phantom and Bright Angel Creeks since 1997.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351638.